Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 213, NWS Springfield, MO

August 21, 2005Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 21, 2005, 4:56 PM CDT for Stone County, Taney County, Missouri. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2005, 4:56 PM CDT (21:56 UTC)
Expired
Aug 21, 2005, 5:49 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:15 PM CDTHAIL 0.757 Ne Blue Eye, MO
Aug 21, 5:15 PM CDTHAIL 0.757 Ne Blue Eye, MO
Aug 21, 5:30 PM CDTHAIL 15 Sw Branson, MOQUARTER SIZE HAIL REPORTED AT TABLE ROCK LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 212157
SVRSGF
MOC209-213-212300-
/O.NEW.KSGF.SV.W.0213.050821T2156Z-050821T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TANEY COUNTY IN SOUTHWEST MISSOURI.
  EASTERN STONE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 600 PM CDT.

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF KIMBERLING CITY...OR 11 MILES SOUTHWEST OF BRANSON...AND
  MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF KIMBERLING CITY BY 500 PM CDT.
  NEAR INDIAN POINT BY 525 PM CDT.
  NEAR HOLLISTER BY 600 PM CDT.

THE TOWNS OF LAMPE...TABLE ROCK...SILVER DOLLAR CITY AND KIRBYVILLE
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3669 9345 3651 9348 3651 9310 3669 9310

$$

FOSTER
3 follow-up statements
000 
WWUS53 KSGF 212206
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CDT SUN AUG 21 2005

MOC209-213-212300-
/O.CON.KSGF.SV.W.0213.000000T0000Z-050821T2300Z/
STONE MO-TANEY MO-
506 PM CDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN TANEY AND 
EASTERN STONE COUNTIES UNTIL 600 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR INDIAN POINT...OR 9 MILES SOUTHWEST OF BRANSON...AND
MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR INDIAN POINT BY 515 PM CDT.
  NEAR HOLLISTER BY 535 PM CDT.
  NEAR BRANSON BY 540 PM CDT.
  NEAR FORSYTH BY 600 PM CDT.

THE TOWNS OF LAMPE...TABLE ROCK...SILVER DOLLAR CITY...KIRBYVILLE...
EDGEWATER BEACH...OZARK BEACH AND POWERSITE ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.


LAT...LON 3669 9345 3651 9348 3651 9310 3669 9310

$$

FOSTER
000 
WWUS53 KSGF 212228
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT SUN AUG 21 2005

MOC209-213-212300-
/O.CON.KSGF.SV.W.0213.000000T0000Z-050821T2300Z/
STONE MO-TANEY MO-
529 PM CDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TANEY AND STONE
COUNTIES UNTIL 600 PM CDT...

AT 525 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED  PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOLLISTER...OR NEAR BRANSON...AND MOVING NORTHEAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR FORSYTH BY 550 PM CDT.

THE TOWNS OF TABLE ROCK...SILVER DOLLAR CITY...KIRBYVILLE...EDGEWATER
BEACH...OZARK BEACH AND POWERSITE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3669 9345 3651 9348 3651 9310 3669 9310

$$

FOSTER
000 
WWUS53 KSGF 212249
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT SUN AUG 21 2005

MOC209-213-212259-
/O.CAN.KSGF.SV.W.0213.000000T0000Z-050821T2300Z/
STONE MO-TANEY MO-
549 PM CDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TANEY AND EASTERN 
STONE COUNTIES HAS BEEN CANCELLED...

AT 545 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3669 9345 3651 9348 3651 9310 3669 9310

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:48 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 21, 3:48 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SUN AUG 21 2005

.DISCUSSION...

SHORT-TERM (TONIGHT THROUGH TUESDAY NIGHT)

ISOLATED CONVECTION BEGINNING TO FIRE ACROSS PARTS OF THE AREA AS
TEMPERATURES HAVE RISEN INTO THE UPPER 80S AND LOWER 90S.  ADJUSTING
THE MORNING KSGF SOUNDING FOR THESE CONDITIONS...MLCAPE ACROSS THE
REGION IS LIKELY IN EXCESS OF 2000 J/KG WITH LITTLE CAP.  MCV MOVING
ACROSS SOUTHEAST KANSAS INTO WESTERN MISSOURI LOOKS TO BE FINALLY TOUCHING
OFF A FEW STORMS.  IN ADDITION...AN OLD FRONTAL BOUNDARY LINGERS
ACROSS NORTHERN SECTIONS OF ARKANSAS WITH ADDITIONAL STORMS
DEVELOPING IN THIS AREA. DAYTIME HEATING ALONG WITH THE FORCING FROM
THE MCV SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING INTO THE
EVENING HOURS.  LOOKING UPSTREAM...ANOTHER UPPER DISTURBANCE WAS
NOTED IN THE WV IMAGERY AND PROFILER NETWORK MOVING INTO SOUTHWEST
OKLAHOMA.  THIS FEATURE WILL NEED TO BE MONITORED FOR EFFECTS ON
LATE NIGHT RAIN CHANCES. CURRENTLY THINKING COVERAGE WILL BE TOO LOW
TO INCLUDE LIKELY POPS TONIGHT. FOR NOW GOING WITH 40 POPS ACROSS THE
WESTERN 2/3RDS OF THE AREA WITH 30 POPS TO THE EAST...ALSO WILL
INCLUDE SCATTERED WORDING IN THE ZONES.

NOT REALLY CONFIDENT IN ANY MODEL SOLUTION IN THE SHORT TERM. THERE
WILL PROBABLY BE A SERIES OF WEAK UPPER DISTURBANCES MOVING ACROSS
THE PLAINS THE NEXT COUPLE OF DAYS.  EVEN WITH MORE CLOUD COVER ON
MONDAY...THERE SHOULD STILL BE ENOUGH INSTABILITY FOR A FEW STORMS
IF THE AREA GETS SOME OF THIS UPPER FORCING.  IT LOOKS NOW LIKE THE
FRONT TO THE NORTH REALLY WONT BRING LOWER SURFACE DEWPOINTS TO THE
REGION AS QUICKLY AS PREVIOUSLY THOUGH.  THEREFORE...IVE BACKED OFF
BRINGING IN LOWER DEWPOINTS AND UPPED LOW TEMPERATURES TONIGHT
THROUGH TUESDAY NIGHT. IN ADDITION...KEPT LOW POPS 30S AND 20S IN THE
GRIDS THROUGH TUESDAY...BEFORE UPPER RIDGING TAKES HOLD.

SAW

EXTENDED PERIOD (WEDNESDAY THROUGH SUNDAY)...

PERIOD BEGINS WITH UPPER RIDGE OVER THE AREA AND SHARP TROUGH ACROSS
THE WESTERN US.  AS SHORTWAVE ENERGY SHIFTS EAST ACROSS THE NORTHERN
PLAINS...RIDGE WILL BE FLATTENED OUT OVER THE SOUTHERN 1/2 OF THE US
WITH WEAK ZONAL FLOW OVER THE CWA.  SOME WEAK SHORTWAVE ENERGY MAY
PUSH ACROSS THE AREA BUT ARE DIFFICULT AT BEST TO TIME.  HAVE KEPT
FORECAST DRY AT THIS TIME FOR THIS REASON.  DOESNT APPEAR THAT ANY
DECENT COOL DOWN WILL OCCUR THROUGH NEXT SUNDAY GIVEN THIS TYPE OF
PATTERN.

LINDENBERG

&&

.AVIATION...
CLOUD COVER IN NORTHEASTERN OKLAHOMA ASSOCIATED WITH VORT MAX IS
EXPECTED TO IMPACT JLN SITE BY 21Z AND CONTINUE TO SPREAD TOWARD SGF
BY LATE AFTERNOON. IN ADDITION...CUMULUS ARE CURRENTLY DEVELOPING
ACROSS SOUTHWESTERN MISSOURI WHICH SHOULD RESULT IN INCREASED SKY
COVERAGE AND LOWERING CIGS AROUND 5000FT AT BOTH TAF SITES AS THE
AFTERNOON PROGRESSES. HOWEVER...VFR CONDITIONS ARE EXPECTED TO
PERSIST. UPPER DISTURBANCE MAY TRIGGER THUNDERSTORMS NEAR THE SITES
AFTER 21Z...BUT TIMING AND THE EXACT LOCATION IS UNCLEAR AT THIS
TIME. 18Z TAFS INCLUDE VCTS FOR BOTH SITES THRU 02Z. WILL CONTINUE
TO MONITOR CONDITIONS TO DETERMINE NECESSITY FOR UPDATES DUE TO
CONVECTION.

SCHULTZ

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN AUG 21 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS...THE STRONGEST MAY
  PRODUCE:
    HEAVY RAIN.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND POSSIBLY ISOLATED DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

  IN ADDITION...HEAT INDICES IN EXCESS OF 100 DEGREES ARE LIKELY
  ACROSS A SMALL PORTION OF THE OUTLOOK AREA.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
  AND EVENING...MAINLY SOUTHWEST OF A OSAGE BEACH TO WEST PLAINS LINE.

  HEAT INDEX VALUES MAY EXCEED 100 DEGREES ALONG AND SOUTHEAST OF A
  GAINESVILLE TO SALEM LINE LATE THIS AFTERNOON.

  DISCUSSION:

  INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE OUTLOOK AREA THIS
  AFTERNOON.  THIS MAY LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT
  ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. AN UPPER DISTURBANCE
  PUSHING INTO SOUTHEAST KANSAS MAY TRIGGER SCATTERED STORMS ACROSS
  SOUTHEAST KANSAS INTO WESTERN MISSOURI.  VERTICAL WIND SHEAR WILL
  BE WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
  HOWEVER...MODERATE INSTABILITY MAY LEAD TO A COUPLE OF STORMS WHICH
  COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED DAMAGING WIND GUSTS.

  LATE AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL
  COMBINE WITH DEWPOINT VALUES IN THE 70S...PRODUCING HEAT INDEX
  VALUES RANGING FROM 100 TO 105 THROUGH EARLY EVENING.  LOCATIONS
  AFFECTED BY THESE CONDITIONS WILL BE CONFINED TO SOUTH CENTRAL
  MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE BEGINNING OF
  THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW

In the hours before

Local storm report, Aug 21, 4:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     HURLEY                  36.93N 93.50W
08/21/2005                   STONE              MO   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES BLOWN DOWN. OUT BUILDING
            DAMAGED AS WELL.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:10 PM CDTSevere Thunderstorm WarningSGFGreene68 min
Aug 21, 5:26 PM CDTSevere Thunderstorm WarningSGFWebster64 min
Aug 21, 5:29 PM CDTFlash Flood WarningSGFGreene6 hr
Aug 21, 5:44 PM CDTSevere Thunderstorm WarningSGFDallas, Polk63 min
Aug 21, 5:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright71 min
Aug 21, 6:54 PM CDTFlash Flood WarningSGFWright6 hr
Aug 21, 6:55 PM CDTSevere Thunderstorm WarningSGFPulaski, Texas65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.